Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

August 8, 2021McCone County, Montana

NWS Glasgow, MT issued this special weather statement at Aug 8, 2021, 6:38 PM MDT for McCone County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 6:38 PM MDT (00:38 UTC)
Expired
Aug 8, 2021, 7:00 PM MDT
In force
22 min
Issued by
NWS Glasgow, MT
Hail
0.00 in
Wind
50

County McCone County, MT

The radar

The Glasgow radar (KGGW), 67 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS85 KGGW 090038
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
638 PM MDT Sun Aug 8 2021
 
MTZ022-023-090100-
Garfield MT-McCone MT-
638 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern
Garfield and central McCone Counties through 700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rock Creek Rec Area, or 34 miles northeast of
Jordan, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Nelson Creek Rec Area, Rock Creek Rec Area, Haxby and Weldon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the Dry Arm of Fort Peck Lake, get out of the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4744 10658 4779 10655 4793 10642 4796 10566
      4743 10562
TIME...MOT...LOC 0037Z 260DEG 43KT 4769 10641 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:23 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 3:23 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
323 PM MDT Sun Aug 8 2021

.DISCUSSION...

Surface cold front is making its way across the CWA right now.
Quite a temperature gradient with this front with temperatures in
the mid to upper 90s ahead of the front contrasted with
temperatures in the 70s behind the front. Wind will pick up behind
the front which could lead to some fire concerns as well concerns
for boaters out on Fort Peck Lake so the Lake Wind Advisory
continues until 3am Monday. Precipitation will take place in two
rounds. Round one will be an area of thunderstorms that develops
near the front late this afternoon and evening. A couple of these
storms may hit severe criteria with the winds being the
determining factor with gusts around 60mph. Round two will be this
cloud shield sitting over west-central Montana right now. This in
association with an upper level Low will track across the area
tonight with precipitation in the form of a more light to moderate
rain with a rumble of thunder not being out of the question. This
area of rain will move out of the area by Monday afternoon.
Temperatures Monday afternoon will stay well below normal for the
first time in recent memory with highs only in the 60s and 70s
across the area, a drop of 20-25 degrees.

For the rest of the week things dry out and another warming trend
will be on the way. Another large ridge builds out over the
Pacific and moves our way as the week progresses. Temperatures
once again will go well above normal by the weekend.

RMB

&&

.AVIATION...

FLIGHT CONDITIONS: Mostly VFR, MVFR around stronger thunderstorms
this evening, MVFR possible Monday morning KGGW and KOLF.

WINDS: At KGGW and KOLF: N-NW 10-15kts, gust to 25kts
 At KSDY and KGDV: NW-NE 10-15kts, gust to 25kts

SYNOPSIS: A strong cold front pushes across the area this
afternoon. This will set off an initial round of showers and
thunderstorms this evening over central Montana which will push
eastward and exit into North Dakota around 06-07Z. Another round
of showers (and maybe a thunderstorm) associated with an upper
level Low will move across the area Sunday night through Monday
afternoon.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 3 AM MDT Monday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Aug 8, 5:20 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
08/08/2021  M51 MPH          VALLEY             MT   MESONET

            MESONET STATION KIGM8 KING COULEE.

0429 PM     NON-TSTM WND GST 3 ENE WOLF POINT        48.10N 105.58W
08/08/2021  M45 MPH          ROOSEVELT          MT   ASOS

            ASOS STATION KOLF WOLF POINT AIRPORT.

0415 PM     NON-TSTM WND GST 10 ESE ZORTMAN          47.89N 108.32W
08/08/2021  M45 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MTM38 BLM ZORTMAN E.

0342 PM     NON-TSTM WND GST 2 NNE GLASGOW           48.22N 106.62W
08/08/2021  M44 MPH          VALLEY             MT   ASOS

            ASOS STATION KGGW GLASGOW AIRPORT (ASOS).

0430 PM     NON-TSTM WND GST 12 SSE SPROLE           47.95N 104.94W
08/08/2021  M44 MPH          RICHLAND           MT   MESONET

            MESONET STATION FW2498 BADGER CREEK.

0304 PM     NON-TSTM WND GST 5 WNW LANDUSKY          47.92N 108.73W
08/08/2021  M44 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MTHAY 6.1 SW HAYS (MT DOT).

0443 PM     NON-TSTM WND GST 2 WNW JORDAN            47.33N 106.95W
08/08/2021  M44 MPH          GARFIELD           MT   ASOS

            ASOS STATION KJDN JORDAN.

&&
Special weather statement, Aug 8, 5:41 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Glasgow MT
541 PM MDT Sun Aug 8 2021

MTZ016-059-060-090030-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-
541 PM MDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of Phillips County
through 630 PM MDT...

At 540 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Turner to 7 miles east of
Zortman. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malta, Whitewater, Zortman, Dodson, Fourchette, Loring, Phillips,
Chapman, Sleeping Buffalo, Wagner, Content, Sun Prairie and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4897 10728 4770 10750 4770 10860 4798 10852
      4798 10843 4837 10841 4844 10839 4844 10834
      4870 10832 4874 10831 4875 10826 4898 10824
TIME...MOT...LOC 2340Z 268DEG 42KT 4883 10819 4793 10836

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NWS Glasgow
Local storm report, Aug 8, 5:56 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
08/08/2021  M54 MPH          VALLEY             MT   MESONET

            MESONET STATION KIGM8 KING COULEE.

0543 PM     NON-TSTM WND GST 2 WNW JORDAN            47.33N 106.95W
08/08/2021  M49 MPH          GARFIELD           MT   ASOS

            ASOS STATION KJDN JORDAN.

0532 PM     NON-TSTM WND GST 1 ESE ZORTMAN           47.91N 108.50W
08/08/2021  M45 MPH          PHILLIPS           MT   MESONET

            MESONET STATION ALDM8 ZORTMAN 1E.

&&
Local storm report, Aug 8, 6:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
622 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST 4 WSW SAND SPRINGS      47.08N 107.57W
08/08/2021  M52 MPH          GARFIELD           MT   MESONET

            MESONET STATION MTLUF 4.4 W SAND SPRINGS (MT
            DOT).

&&
Special weather statement, Aug 8, 6:38 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
638 PM MDT Sun Aug 8 2021

MTZ022-023-090100-
Garfield MT-McCone MT-
638 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern
Garfield and central McCone Counties through 700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rock Creek Rec Area, or 34 miles northeast of
Jordan, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nelson Creek Rec Area, Rock Creek Rec Area, Haxby and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the Dry Arm of Fort Peck Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4744 10658 4779 10655 4793 10642 4796 10566
      4743 10562
TIME...MOT...LOC 0037Z 260DEG 43KT 4769 10641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:47 PM MDTSpecial Weather StatementGGW28 min
Aug 8, 8:33 PM MDTSpecial Weather StatementGGWWibaux57 min
Aug 9, 9:27 AM MDTSpecial Weather StatementGGWValley48 min
Aug 9, 2:09 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley31 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.